Alert archive / South Carolina / Flash Flood Warnings in 2013

Flash Flood Warning 16, NWS Charleston, SC

July 11, 2013Colleton County, Hampton County, Jasper County, South Carolina

NWS Charleston, SC issued this flash flood warning at Jul 11, 2013, 10:05 PM EDT for Colleton County, Hampton County, Jasper County, South Carolina. It was in force for 3 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 11, 2013, 10:05 PM EDT (02:05 UTC)
Expired
Jul 12, 2013, 1:00 AM EDT
In force
3 hr
Issued by
NWS Charleston, SC
Area
Storm-based polygon
Flood severity
None

Counties Colleton County, SC, Hampton County, SC, Jasper County, SC

The radar

The Charleston,SC radar (KCLX), 47 km from the middle of the area, began a volume at 02:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 11, 10:35 PM EDTFLASH FLOODVarnville, SCSEVERAL ROADS FLOODED AND CLOSED IN VARNVILLE INCLUDING MAPLE STREET AND MAIN STREET.
Jul 12, 12:02 AM EDTFLASH FLOOD1 Ene Varnville, SCEMERGENCY MANAGER REPORTED DENNIS BOULEVARD CLOSED DUE TO FLOODING.
Jul 12, 12:03 AM EDTFLASH FLOOD3 S Colleton, SCWARNING POINT REPORTED ROADWAY COLLAPSED ON CARTERS FORD ROAD NEAR HIGHWAY 64 DUE TO FLOODING.
Jul 12, 12:03 AM EDTFLASH FLOOD4 E Lena, SCEMERGENCY MANAGER REPORTED THAT SEVERAL ROADS IN THE LENA AND NIXVILLE AREA WERE CLOSED DUE TO FLOODING.
Jul 12, 1:00 AM EDTFLASH FLOODLodge, SCCARTERS FORD ROAD IN LODGE WAS WASHED OUT. TIME ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this flash flood warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 2.1 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2013-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1247 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2013-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1247 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
738 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

835 
WGUS52 KCHS 120205
FFWCHS
SCC029-049-053-120500-
/O.NEW.KCHS.FF.W.0016.130712T0205Z-130712T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
1005 PM EDT THU JUL 11 2013

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN COLLETON COUNTY IN SOUTHEAST SOUTH CAROLINA...
  CENTRAL HAMPTON COUNTY IN SOUTHEAST SOUTH CAROLINA...
  NORTH CENTRAL JASPER COUNTY IN SOUTHEAST SOUTH CAROLINA...

* UNTIL 100 AM EDT

* AT 1001 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAIN OCCURRING ALONG A LINE FROM 
  ASHTON TO 6 MILES SOUTHEAST OF LENA. THE LINE OF THUNDERSTORMS
  WAS DRIFTING SLOWLY EAST.

  BETWEEN 1 AND 3 INCHES OF RAIN HAS FALLEN ACROSS PORTIONS OF THE
  WARNED AREA THIS EVENING. AN ADDITIONAL 2 TO 3 INCHES WILL BE POSSIBLE
  THROUGH 1 AM. WITH THE GROUNDS ALREADY SATURATED FROM RECENTLY 
  HEAVY RAINS OVER THE PAST FEW WEEKS..THERE WILL BE AN INCREASING 
  RISK FOR FLASH FLOODING.

* FLASH FLOODING IS EXPECTED IN AND AROUND...
  SMOAKS...ASHTON...ISLANDTON...VARNVILLE...CUMMINGS...NIXVILLE...
  HAMPTON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

AVOID DRIVING INTO WATER ON THE ROAD. THE WATER IS USUALLY DEEPER
THAN IT APPEARS AND THE ROAD MAY BE WASHED OUT. ONLY ONE FOOT OF
WATER WILL STALL A VEHICLE AND LESS THAN TWO FEET OF WATER CAN FLOAT
AND CARRY AWAY A VEHICLE. FLOODING IS THE NUMBER ONE WEATHER-RELATED
CAUSE OF DEATH IN THE UNITED STATES. WHEN ENCOUNTERING FLOODED ROADS
MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

TO REPORT FLOODING...CONTACT THE NATIONAL WEATHER SERVICE IN
CHARLESTON TOLL FREE AT 1-888-383-2024.

&&

LAT...LON 3317 8076 3317 8075 3264 8103 3273 8124
      3304 8106 3310 8094 3310 8093 3307 8091
      3307 8090 3309 8088 3310 8089 3313 8090
      3313 8089 3318 8080

$$
3 follow-up statements
686 
WGUS72 KCHS 120236
FFSCHS

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1036 PM EDT THU JUL 11 2013

SCC029-049-053-120500-
/O.CON.KCHS.FF.W.0016.000000T0000Z-130712T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HAMPTON SC-JASPER SC-COLLETON SC-
1036 PM EDT THU JUL 11 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 100 AM EDT FOR
NORTHWESTERN COLLETON...NORTH CENTRAL JASPER AND EASTERN HAMPTON
COUNTIES...

AT 1029 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE AREA OF THUNDERSTORMS WITH HEAVY RAIN EXTENDING FROM SMOAKS
SOUTH TO NIXVILLE AND CUMMINGS. THE THUNDERSTORMS WERE DRIFTING EAST
NORTHEAST.

RADAR ESTIMATES AS MUCH AS 2 TO 4 INCHES OF RAIN HAS FALLEN ACROSS
MUCH OF NORTHWEST COLLETON AND EASTERN HAMPTON COUNTIES WITH MOST
OF THE RAIN FALLING BETWEEN IN THE AREAS BETWEEN NIXVILLE...
CUMMINGS AND CROCKETVILLE. ONE TO 2 INCHES OF ADDITIONAL RAIN
IS POSSIBLE THROUGH 1 AM.

FLASH FLOODING IS EXPECTED IN AND AROUND ALMEDA INTERSECTION...
ALMEDA...ASHTON...COLLETON...CROCKETVILLE...CUMMINGS...GRAYS...
HAMPTON...ISLANDTON...LENA...LODGE...MILEY...PADGETTS...SMOAKS...
VARNVILLE...WILLIAMS AND LAKE WARREN STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WATER DEPTH IS NEARLY IMPOSSIBLE TO DETERMINE AT NIGHT. DO NOT
ATTEMPT TO CROSS WATER ON THE ROADWAY EVEN IF IT APPEARS SHALLOW.
FIND AN ALTERNATE ROUTE. A SHORT DELAY IN YOUR TRAVEL PLANS IS BETTER
THAN LOSING YOUR CAR...OR YOUR LIFE.

&&

LAT...LON 3317 8076 3317 8075 3264 8103 3273 8124
      3304 8106 3310 8094 3310 8093 3307 8091
      3307 8090 3309 8088 3310 8089 3313 8090
      3313 8089 3318 8080

$$
236 
WGUS72 KCHS 120313
FFSCHS

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1113 PM EDT THU JUL 11 2013

SCC053-120322-
/O.CAN.KCHS.FF.W.0016.000000T0000Z-130712T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JASPER SC-
1113 PM EDT THU JUL 11 2013

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTH CENTRAL
JASPER COUNTY...

LAT...LON 3317 8076 3273 8099 3275 8102 3268 8112
      3273 8124 3304 8106 3310 8094 3307 8090
      3309 8088 3313 8089 3318 8080

$$

SCC029-049-120500-
/O.CON.KCHS.FF.W.0016.000000T0000Z-130712T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HAMPTON SC-COLLETON SC-
1113 PM EDT THU JUL 11 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 100 AM EDT FOR
NORTHWESTERN COLLETON AND EASTERN HAMPTON COUNTIES...

AT 1107 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE RAINS SLOWLY DIMINISHING ACROSS PORTIONS OF HAMPTON AND
COLLETON COUNTIES. HOWEVER...MORE SHOWERS AND THUNDERSTORMS
MOVING INTO WESTERN HAMPTON COUNTY WILL MOVE ACROSS THE WARNED
AREA THROUGH 1 AM. EXPECT AN ADDITIONAL 1 TO 2 INCHES THROUGH
THE PERIOD.

THE HAMPTON COUNTY WARNING POINT RECENTLY REPORTED SEVERAL ROADS
IN VARNVILLE WERE CLOSED DUE TO FLOOD WATERS. SIMILAR CONDITIONS
ARE LIKELY ONGOING ELSEWHERE.

FLASH FLOODING IS EXPECTED IN AND AROUND ALMEDA INTERSECTION...
ALMEDA...ASHTON...COLLETON...CROCKETVILLE...CUMMINGS...HAMPTON...
ISLANDTON...LENA...LODGE...MILEY...PADGETTS...SMOAKS...VARNVILLE...
WILLIAMS AND LAKE WARREN STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WATER DEPTH IS NEARLY IMPOSSIBLE TO DETERMINE AT NIGHT. DO NOT
ATTEMPT TO CROSS WATER ON THE ROADWAY EVEN IF IT APPEARS SHALLOW.
FIND AN ALTERNATE ROUTE. A SHORT DELAY IN YOUR TRAVEL PLANS IS BETTER
THAN LOSING YOUR CAR...OR YOUR LIFE.

&&

LAT...LON 3317 8076 3273 8099 3275 8102 3268 8112
      3273 8124 3304 8106 3310 8094 3307 8090
      3309 8088 3313 8089 3318 8080

$$
776 
WGUS72 KCHS 120451
FFSCHS

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1251 AM EDT FRI JUL 12 2013

SCC029-049-120501-
/O.EXP.KCHS.FF.W.0016.000000T0000Z-130712T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HAMPTON SC-COLLETON SC-
1251 AM EDT FRI JUL 12 2013

...THE FLASH FLOOD WARNING HAS EXPIRED FOR FOR NORTHWESTERN COLLETON
AND CENTRAL HAMPTON COUNTIES...

ALTHOUGH THE SIGNIFICANT FLOODING HAS ENDED...DRAINAGE SYSTEMS AND
CULVERTS WILL REMAIN FULL. PONDING WATER WILL PERSIST IN LOW-LYING
AREAS AND MAY POSE A HAZARD TO MOTORISTS. STAY TUNED TO NOAA WEATHER
RADIO ALL-HAZARDS FOR THE LATEST WEATHER INFORMATION.

LAT...LON 3317 8076 3273 8099 3275 8102 3268 8112
      3273 8124 3304 8106 3310 8094 3307 8090
      3309 8088 3313 8089 3318 8080

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this flash flood warning went out at Jul 11, 8:57 PM EDT, 1 hour 8 minutes earlier.

Area forecast discussion, Jul 11, 8:57 PM EDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
857 PM EDT THU JUL 11 2013

...FLASH FLOOD WATCH FOR ALL OF SOUTHEAST SOUTH CAROLINA AND
SOUTHEAST GEORGIA TONIGHT...

.SYNOPSIS...
BERMUDA HIGH PRESSURE WILL REMAIN OFFSHORE AS A WEAKENING COLD
FRONT APPROACHES THE REGION FROM THE NORTHWEST THROUGH FRIDAY.
THIS FRONT IS EXPECTED TO STALL OVER OR CLOSE TO THE REGION THIS
WEEKEND. HIGH PRESSURE WILL THEN GRADUALLY BUILD INTO THE AREA
THROUGH MID WEEK.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
UPDATED GRIDS/TEXT PRODUCTS TO INCREASE POPS FURTHER INLAND AND TO
EXPAND FLASH FLOOD WATCH TO THE COASTAL ZONES.

A PRONOUNCED MID-LEVEL CIRCULATION CAN BE SEEN ON KJGX RADAR AS
WELL AS VISIBLE SATELLITE LOOPS SOUTHEAST OF THE ATLANTA METRO
EARLY THIS EVENING. THIS FEATURE COUPLED WITH NUMEROUS MESOSCALE
BOUNDARY INTERACTIONS ARE SUPPORTING AN INCREASE IN SHOWERS AND
TSTMS ACROSS CENTRAL GEORGIA AS WELL AS THE MIDLANDS OF SOUTH
CAROLINA. ITS UNCLEAR HOW THE CONVECTIVE PATTERN WILL EVOLVE OVER
THE NEXT SEVERAL HOURS AS THIS FEATURE MEANDERS EAST AND INTERACTS
WITH AN INCREASINGLY MOIST ATMOSPHERE /PWATS FORECAST TO CLIMB TO
NEAR 2.3 INCHES AFTER MIDNIGHT/. WOULD NORMALLY THINK CONVECTION
WOULD BEGIN TO WANE AFTER SUNSET WITH THE LOSS OF INSOLATION...
WHICH IS STILL POSSIBLE...HOWEVER FORCING AHEAD OF THE
APPROACHING SHORTWAVE AND THE MID-LEVEL CIRCULATION WILL LIKELY
KEEP CONVECTION GOING FOR MUCH OF THE NIGHT...ESPECIALLY GIVEN HOW
TROPICAL THE RESIDENT AIRMASS IS ACROSS THE SOUTHEAST UNITED
STATES.

SEE THE HYDROLOGY SECTION BELOW CONCERNING THE POTENTIAL FOR
FLOODING.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
FRIDAY THROUGH SATURDAY...THE UPPER TROUGH WILL DOMINATE THE
WEATHER PATTERN ALONG THE EASTERN SEABOARD AS ITS ASSOCIATED COLD
FRONT NEARS AND THEN STALLS NEAR THE FORECAST AREA. THIS SETUP
WILL CONTINUE TO ALLOW PLENTY OF DEEP TROPICAL MOISTURE FROM BOTH
THE GULF AND THE ATLANTIC TO STREAM ACROSS THE SOUTHEAST. AS A
RESULT...PWATS WILL REMAIN BETWEEN 2.0 TO 2.3 INCHES THROUGH THIS
TIME PERIOD. THIS ABUNDANT MOISTURE IS EXPECTED TO LEAD TO AT
LEAST SCATTERED SHOWERS...ESPECIALLY DURING THE AFTERNOON HOURS.
IN FACT...MODELS CONTINUE TO HINT THAT CONVECTION COULD GET AN
EARLY START ON FRIDAY DUE TO PREVIOUS LATE NIGHT CONVECTION OVER
THE REGION LINGERING OR REIGNITING AFTER SUNRISE. AS TEMPERATURES
RISE INTO THE MID 80S AND INDISCREET BOUNDARIES INTERACT WITH THE
SEA BREEZE...CONDITIONS WILL BE FAVORABLE FOR CONVECTION TO
POTENTIALLY FLOURISH DURING BOTH AFTERNOON HOURS. ALTHOUGH MODELS
DO HINT AT SOME POCKETS OF INSTABILITY...OVERALL...INDICES REMAIN
LESS THAN IMPRESSIVE FOR SEVERE POTENTIAL BOTH AFTERNOONS.
THEREFORE...THE MAIN HAZARD REMAINS THE POTENTIAL FOR HEAVY
RAINFALL...WHICH COULD RESULT IN LOCALIZED FLOODING.

IN REGARDS TO TEMPERATURES...WILL CONTINUE TO UNDERCUT THICKNESS
VALUES DUE TO DECENT CLOUD COVERAGE ON BOTH FRIDAY AND SATURDAY.
OVERALL...TEMPERATURES WILL TOP OFF IN THE MID 80S.
STILL...OCCASIONAL BREAKS IN THE CLOUDS COULD ALLOW A FEW AREAS TO
CLIMB INTO THE UPPER 80S...ESPECIALLY FOR AREAS SOUTH OF INTERSTATE
16.

SATURDAY NIGHT INTO SUNDAY...THE UPPER TROUGH ALONG THE EASTERN
SEABOARD WILL RETROGRADE WESTWARD AS A LARGE WESTERN ATLANTIC UPPER
RIDGE BUILDS EASTWARD. DURING THIS TRANSITIONS...PWATS WILL BEGIN TO
SLOWLY DIMINISH AS THE BULK OF THE DEEPEST MOISTURE IS FORCED
INLAND. STILL...A PREVAILING ONSHORE FLOW WILL ALLOW FOR A
PROGRESSIVE SEA BREEZE...WHICH COULD STILL IGNITE SOME SCATTERED
CONVECTION ACROSS THE AREA SUNDAY AFTERNOON. IN ADDITION...IT
APPEARS THERE WILL BE A LITTLE MORE SUNSHINE SUNDAY...ALLOWING
TEMPERATURES TO CLIMB SLIGHTLY HIGHER THAN PREVIOUS DAYS. IN
ALL...EXPECT UPPER 80S WITH SOME AREAS REACHING 90 DEGREES.
LASTLY...OVERNIGHT LOWS WILL DIP INTO THE LOWER TO MID 70S EACH
NIGHT.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
EXPECT FAIRLY NORMAL SUMMERTIME CONDITIONS DURING THIS TIME PERIOD.
PERSISTENT ONSHORE DEEP ONSHORE FLOW WILL RESULT IN TEMPERATURES
SLIGHTLY BELOW NORMAL WITH HIGHS MAINLY NOT TOO FAR FROM 90 DEGREES.
LOWS WILL BE IN THE LOWER TO MID 70S AWAY FROM THE COAST. THE SEA
BREEZE WILL MAKE QUICK WESTWARD PROGRESS EACH DAY DURING THIS TIME
PERIOD...SO GENERALLY LOWER END CHANCE POPS WERE INCLUDED IN THE
FORECAST AS IT WOULD APPEAR THAT THE BEST CHANCE FOR SHOWERS AND
THUNDERSTORMS WOULD BE WEST OF OUR COUNTY WARNING AREA.

&&

.AVIATION /01Z FRIDAY THROUGH TUESDAY/...
VERY DIFFICULT FORECAST FOR THE NEXT 24 HOURS WITH THE PRIMARY
CONCERNS CENTERED ON CHANCES FOR SHOWERS/TSTMS. CURRENT ACTIVITY
DEVELOPING SOUTHWEST OF KSAV IS EXPECTED TO FOCUS WEST OF THE KSAV
TERMINAL OVER THE NEXT FEW HOURS. HOWEVER...MID-LEVEL CIRCULATION
SPINNING SOUTHEAST OF KATL WILL LIKELY ENHANCE CONVECTION OVER THE
NEXT FEW HOURS. ATTM OUR THINKING IS THAT THE BULK OF THE
OVERNIGHT CONVECTION WILL REMAIN WEST OF THE KCHS-KSAV
CORRIDOR...BUT IT MAY BE CLOSE. WILL OPT FOR A CONSERVATIVE
FORECAST RIGHT NOW KEEPING CONDITIONS VFR. NUMEROUS SHOWERS AND
TSTMS APPEAR LIKELY ON FRIDAY AS SHORTWAVE ENERGY BEGINS TO
INTERACT WITH A TROPICAL AIRMASS. IT IS NEARLY IMPOSSIBLE TO KNOW
WHEN DIRECT IMPACTS WILL AFFECT THE TERMINALS IN THIS TYPE OF
PATTERN SO WILL OPT FOR VCTS AT BOTH TERMINAL BEGINNING AT 14Z.
SUSPECT IMPACTS WILL OCCUR AT SOME POINT BETWEEN 12Z AND 00Z
TOMORROW...BUT CONFIDENCE IS NOT HIGH ENOUGH ON TIMING TO JUSTIFY
PREVAILING OR TEMPO TSRA CONDITIONS.

EXTENDED AVIATION OUTLOOK...AT LEAST MODERATE CHANCES FOR DIRECT
IMPACTS FROM MAINLY AFTERNOON/EVENING CONVECTION FRIDAY THROUGH
SATURDAY EVENING. LOW CHANCES FOR DIRECT IMPACTS SUNDAY THROUGH
TUESDAY.

&&

.MARINE...
LOW-LEVEL WINDS WILL INCREASE THIS EVENING AHEAD OF AN UPPER
TROUGH. WINDS WILL CAP OUT IN THE 15-20 KT RANGE BEYOND 20 NM FROM
THE COAST WITH SEAS BRIEFLY BUILDING AS HIGH AS 5 FT.

A COLD FRONT WILL APPROACH AND THEN STALL JUST WEST OF THE
COASTAL WATERS FRIDAY THROUGH SATURDAY. MARINE CONDITIONS ARE
EXPECTED TO REMAIN BELOW SCA CRITERIA THROUGH FRIDAY EVENING WITH
SOUTHERLY WINDS REMAINING 15 KNOTS OR LESS AND SEAS CAPPED AT 4
FEET. THEREAFTER...THE WESTERN ATLANTIC UPPER RIDGE WILL BEGIN TO
NUDGE ONSHORE...FORCING THE UPPER TROUGH TO RETROGRADE WESTWARD.
AT A RESULT...A TIGHTENING PRESSURE GRADIENT WILL RESULT IN A
SLIGHT INCREASE IN WIND SPEEDS. IN GENERAL...EXPECT SOUTH TO
SOUTHEASTERLY WINDS TO REMAIN AT OR BELOW 20 KNOTS. SWELL ENERGY
COMBINED WITH WIND WAVES COULD PRODUCE SOME 6 TO 7 FOOT SEAS
ACROSS AT LEAST SOME PORTIONS OF THE COASTAL WATERS SATURDAY
AFTERNOON AND SATURDAY NIGHT. RIGHT NOW IT APPEARS THAT THIS IS
MOST LIKELY IN AMZ350 AND AMZ374 AND SMALL CRAFT ADVISORIES FOR
ELEVATED SEAS MAY BE NEEDED. THEREAFTER...CONDITIONS WILL SUBSIDE
A BIT AS HIGH PRESSURE DOMINATES THE WEATHER PATTERN ACROSS THE
MARINE AREA.

&&

.HYDROLOGY...
CONVECTION CONTINUES TO LINE UP FROM THE SOUTH AND WEST. HAVE GONE
AHEAD AND EXPANDED THE FLASH FLOOD WATCH TO INCLUDE THE REMAINING
COASTAL ZONES FOR TONIGHT. WATCHING SAVANNAH CAREFULLY AS HEAVY
RAINS COULD FALL AROUND HIGH TIDE.

THERE IS AN INCREASING CONCERN FOR FLASH FLOODING OVERNIGHT...
ESPECIALLY THIS EVENING ACROSS INLAND AREAS. A NUMBER OF MESOSCALE
BOUNDARIES COUPLED WITH AN APPROACHING MID-LEVEL CIRCULATION WILL
LIKELY SUPPORT AREAS OF HEAVY RAIN. PWATS ARE FORECAST TO RISE TO
NEAR 2.3 INCHES BY MIDNIGHT WHICH WILL MAKE ANY CONVECTIVE
CLUSTERS EFFICIENT RAIN PRODUCERS. BASED ON BEHAVIOR OF TSTMS
EARLIER IN THE AFTERNOON...A QUICK 2-3 INCHES WILL BE POSSIBLE
WHERE CONVECTIVE TRAINING OCCURS...WHICH COULD EASILY SURPASS 1-HR
AND 3-HR FLASH FLOOD GUIDANCE. THE WATCH MAY NEED TO BE EXTENDED
INTO THE DAY FRIDAY.

LONG DURATION RIVER FLOODING WILL PERSIST ACROSS THE MAIN RIVERS
OF SOUTHEAST SOUTH CAROLINA AND SOUTHEAST GEORGIA. SIGNIFICANT
UPSTREAM RELEASES FROM LAKE THURMOND WILL KEEP THE SAVANNAH RIVER
ESPECIALLY HIGH. MORE SIGNIFICANT RIVER FLOODING WILL BE POSSIBLE
OVER THE WEEKEND SHOULD HEAVY RAIN FALL OVER AND UPSTREAM OF THE
AREA.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...FLASH FLOOD WATCH UNTIL 5 AM EDT FRIDAY FOR GAZ087-088-099>101-
     114>119-137>141.
SC...FLASH FLOOD WATCH UNTIL 5 AM EDT FRIDAY FOR SCZ040-042>045-
     047>052.
MARINE...NONE.

&&

ST
Hazardous weather outlook, Jul 11, 9:00 PM EDT, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
900 PM EDT THU JUL 11 2013

AMZ330-350-352-354-374-130100-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
900 PM EDT THU JUL 11 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-130100-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
900 PM EDT THU JUL 11 2013

...FLASH FLOOD WATCH IN EFFECT UNTIL 5 AM EDT FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

FLOODING...SCATTERED TO NUMEROUS AFTERNOON AND EVENING SHOWERS
AND THUNDERSTORMS WILL BE LIKELY ACROSS THE AREA FRIDAY THROUGH
SATURDAY EVENING. A COLD FRONT THAT IS EXPECTED TO APPROACH AND
THEN STALL NEAR THE AREA MAY PROVIDE A FOCUS FOR HEAVY RAINFALL.
IF HEAVY RAINFALL DEVELOPS OVER AREAS THAT HAVE ALREADY RECEIVED
RECEIVED RAIN....FLASH FLOODING WOULD BE POSSIBLE. A FLASH FLOOD
WATCH MAY BE NEEDED FOR ALL OR PORTIONS OF THE AREA. IN
ADDITION...RIVER FLOODING WILL PERSIST ACROSS MANY OF THE MAIN
RIVERS IN SOUTHEAST SOUTH CAROLINA AND SOUTHEAST GEORGIA.

.SPOTTER INFORMATION STATEMENT...

PLEASE RELAY ANY REPORTS OF HAZARDOUS WEATHER INCLUDING...BUT NOT
LIMITED TO LARGE HAIL...DAMAGING WINDS...AND FLOODING TO THE
NATIONAL WEATHER SERVICE IN CHARLESTON AT 1-888-383-2024.

In the hours before

Special weather statement, Jul 11, 9:12 PM EDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
912 PM EDT THU JUL 11 2013

SCZ045-120145-
INLAND BERKELEY-
912 PM EDT THU JUL 11 2013

...MARINERS ON EASTERN LAKE MARION SHOULD SEEK SAFE HARBOR...

AT 910 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
THUNDERSTORMS...ALONG A LINE EXTENDING FROM 14 MILES NORTH OF
EASTERN LAKE MARION TO 7 MILES WEST OF EASTERN LAKE MARION...MOVING
EAST AT 20 MPH.

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 25 TO 30 KNOTS...
CLOUD TO WATER LIGHTNING...
HEAVY RAINFALL PRODUCING VISIBILITIES LESS THAN 1 NM...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS ARE EXPECTED TO IMPACT EASTERN LAKE MARION. BOATERS
SHOULD SEEK SAFE HARBOR IMMEDIATELY. IF CAUGHT ON THE OPEN
WATERS...STAY AS LOW AS POSSIBLE AND WEAR A PERSONAL FLOATATION
DEVICE. SWIMMERS SHOULD GET OUT OF THE WATER AND INTO A STURDY
BUILDING. REMEMBER...IF YOU CAN HEAR THUNDER YOU ARE AT RISK OF
BEING STRUCK BY LIGHTNING.

&&

LAT...LON 3340 8015 3339 8023 3345 8022 3345 8021
      3346 8021 3346 8020 3345 8020 3346 8018
      3345 8017 3346 8017
TIME...MOT...LOC 0111Z 276DEG 15KT 3363 8012 3344 8031

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 9:12 PM EDTSpecial Weather StatementCHSClarendon33 min
Jul 11, 9:23 PM EDTAreal Flood AdvisoryCHSAllendale82 min
Jul 11, 9:26 PM EDTAreal Flood AdvisoryCHSColleton, Hampton, Jasper94 min
Jul 11, 9:45 PM EDTFlash Flood WarningCHSAllendale12 hr
Jul 11, 10:48 PM EDTAreal Flood AdvisoryCHSDorchester87 min
Jul 11, 11:21 PM EDTAreal Flood AdvisoryCHSBeaufort, Colleton, Hampton, Jasper84 min
Jul 11, 11:29 PM EDTSpecial Weather StatementCHSColleton31 min
Jul 11, 11:52 PM EDTFlash Flood WarningCHSColleton, Dorchester3 hr
Jul 12, 12:48 AM EDTSpecial Marine WarningCHS117 min
Jul 12, 4:56 AM EDTSpecial Marine WarningCHS79 min
Jul 12, 6:13 AM EDTSpecial Marine WarningCHS47 min
Jul 12, 10:06 AM EDTAreal Flood AdvisoryCHSAllendale, Hampton114 min
Jul 12, 1:28 PM EDTAreal Flood AdvisoryCHSCharleston107 min
Jul 12, 2:14 PM EDTFlash Flood WarningCHSBerkeley, Charleston3 hr
Jul 12, 3:37 PM EDTAreal Flood AdvisoryCHSCharleston38 min
Jul 12, 3:47 PM EDTFlash Flood WarningCHSCharleston3 hr
Jul 12, 4:37 PM EDTAreal Flood AdvisoryCHSJasper83 min
Jul 12, 5:04 PM EDTFlash Flood WarningCHSJasper6 hr
Jul 12, 6:50 PM EDTSpecial Marine WarningCHS55 min

Nearby

Flash Flood Warnings in South Carolina, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.